Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Global solvability of the derivative nonlinear Schrödinger equation

Author: Jyh-Hao Lee
Journal: Trans. Amer. Math. Soc. 314 (1989), 107-118
MSC: Primary 35Q20; Secondary 34A55, 34B25
MathSciNet review: 951890
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The derivative nonlinear Schrödinger equation $ ($DNLS$ )$

\begin{displaymath}\begin{array}{*{20}{c}} {i{q_t} = {q_{xx}} \pm {{({q^\ast }{q... ...sqrt { - 1} ,{q^\ast }(z) = \overline {q(z)} ,} \\ \end{array} \end{displaymath}

was first derived by plasma physicists [9,10]. This equation was used to interpret the propagation of circular polarized nonlinear Alfvén waves in plasma. Kaup and Newell obtained the soliton solutions of DNLS in 1978 [5]. The author obtained the local solvability of DNLS in his dissertation [6]. In this paper we obtain global existence (in time $ t$) of Schwartz class solutions of DNLS if the $ {L^2}$-norm of the generic initial data $ q(x,0)$ is bounded.

References [Enhancements On Off] (What's this?)

  • [1] R. Beals and R. R. Coifman, Scattering transformation spectrales, et equations d'evolution non linearies, Seminaire Goulaouic-Meyer-Schwartz 1980-1981, exp. 22, Ecole Polytechnique, Palaiseau, 1981. MR 657992 (84d:35129)
  • [2] -, Scattering and inverse scattering for first order system, Comm. Pure Appl. Math. 37 (1984), 39-90. MR 728266 (85f:34020)
  • [3] -, Inverse scattering and evolution equations, Comm. Pure Appl. Math. 38 (1985), 29-42. MR 768103 (86f:35153)
  • [4] R. K. Bullough and P. J. Caudrey (eds.), Solitons, Topics in Current Physics, No. 17, Springer-Verlag, 1980. MR 625877 (82m:35001)
  • [5] D. J. Kaup and A. C. Newell, An exact solution for a derivative nonlinear Schrödinger equation, J. Math. Phys. 19 (1978), 789-801. MR 0464963 (57:4882)
  • [6] J. H. Lee, Analytic properties of Zakharov-Shabat inverse scattering problem with polynomial spectral dependence of degree $ 1$ in the potential, Ph. D. Dissertation, Yale University, 1983.
  • [7] -, A Zakharov-Shabat inverse scattering problem and the associated evolution equations, Chinese J. Math. 12 (1984), 223-233. MR 774286 (86c:34025)
  • [8] -, Hamiltonian structure of soliton equations, Proc. CCNAA-AIT Seminar on Differential Equations (Taiwan, June 1985), pp. 205-214.
  • [9] W. Mio et al., Modified nonlinear Schrödinger equation for Alfven waves propagating along the magnetic field in cold plasmas, J. Phys. Soc. Japan 41 (1976), 265-271. MR 0462141 (57:2116)
  • [10] E. MjØlhus, On the modulational instability of hydromagnetic waves parallel to the magnetic field, J. Plasma Phys. 16 (1976), 321-334.
  • [11] V. E. Zakharov and A. B. Shabat, A refined theory of two-dimensional self-focussing and one-dimensional self-modulation of waves in non-linear media, Soviet Phys. JETP 34 (1972), 62-69. MR 0406174 (53:9966)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35Q20, 34A55, 34B25

Retrieve articles in all journals with MSC: 35Q20, 34A55, 34B25

Additional Information

Keywords: Integrable evolution equation, inverse scattering transform, Riemann-Hilbert problem
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society